Brain zaps, also known as brain shivers, are a common withdrawal symptom associated with discontinuing certain types of antidepressant medications, particularly selective serotonin reuptake inhibitors (SSRIs) and serotonin-norepinephrine reuptake inhibitors (SNRIs).
Antidepressants work by increasing the levels of neurotransmitters such as serotonin and norepinephrine in the brain. When an individual stops taking these medications abruptly, the levels of these neurotransmitters can drop rapidly, leading to withdrawal symptoms such as brain zaps.
The exact mechanism of brain zaps is not well understood, but it is thought to be related to changes in the electrical activity of the brain. Some individuals describe the sensation as a brief electric shock or jolt that travels through the brain or down the spine. Others may experience dizziness, nausea, or a sense of disorientation.
Brain zaps can be uncomfortable and distressing, but they are generally not dangerous or life-threatening. They usually resolve within a few weeks after discontinuing the medication, although in some cases they may persist for longer periods.
If you are experiencing brain zaps or other withdrawal symptoms after discontinuing antidepressant medication, it’s important to talk to your healthcare provider. They may be able to prescribe a tapering schedule or other strategies to minimize the severity of the symptoms.